|Problem: The student engages in off-task and possibly distracting behavior.
|Medical Possibility: Medication side effect
Step 1: Organize observations relevant to the problematic behavior/issue
- Who is reporting the problem?
- When does it occur? (Include time of day, activities etc).
- Where does it occur?
- What tends to precede the problematic behavior/issue?
- What tends to follow the problematic behavior/issue?
- What is the age and functioning level of the student?
- Previous documentation/charts?
Step 2: Identify possible contributors to the problematic behavior/issue
Medication side effect: Some students may engage in off-task and possibly distracting behavior as a side effect of medication.
Relevant observations: The behavior is new since medication began. The behavior takes place at specific times of the day that may be correlated with medication times.
- Observe and record the frequency and/or the intensity of the problem behavior when no intervention is implemented.
- Under medical supervision, systematically observe the behavior of the student while on medication.
- Compare the frequency and/or intensity of the target behavior when not on medication versus when on medication. If medication substantially increases the problem behavior, then there is reason to believe that the medication is a contributor to the problem.
- Systematically record when medication is given to the student and when the problem behavior occurs.
- Analyze the information collected.
- If a pattern is established between the behavioral occurrences and the time of medication, then the possibility of a medication side effect should be discussed with the student’s physician.
Possible referrals: The physician who prescribed the medication for medication assessment.